Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

April 27, 2021Lincoln County, Nebraska

NWS North Platte, NE issued this special weather statement at Apr 27, 2021, 11:29 PM CDT for Lincoln County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 11:29 PM CDT (04:29 UTC)
Expired
Apr 28, 2021, 12:15 AM CDT
In force
46 min
Issued by
NWS North Platte, NE

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WWUS83 KLBF 280429
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1129 PM CDT Tue Apr 27 2021
 
NEZ038-059-071-280515-
Custer NE-Frontier NE-Lincoln NE-
1129 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER...LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dickens to near Curtis to 7 miles north of
Holbrook. Movement was northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
North Platte, Curtis, Brady, Eustis, Wallace, Maxwell, Wellfleet,
Moorefield, Stockville, Dickens, Lake Maloney State Recreation Area,
North Platte Airport, Keith, Cottonwood Canyon State Wildlife
Management Area, Hansen Memorial Reserve State Wildlife Management
Area, Jeffrey Canyon State Wildlife Management Area, Orafino, Vroman,
Somerset and Dancing Leaf Earth Lodge.

This includes the following highways...
 Highway 97 between mile markers 1 and 4.
 Interstate 80 in Nebraska between mile markers 170 and 207.
 Highway 83 between mile markers 51 and 93.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4066 10058 4083 10119 4128 10076 4109 10006
      4105 10000 4104 10002 4104 10023 4070 10022
      4070 9998 4044 9998 4044 10009 4036 10009
      4035 10012
TIME...MOT...LOC 0429Z 222DEG 30KT 4086 10104 4072 10052 4041 10006 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Apr 27, 5:59 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 27, 5:59 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
559 PM CDT Tue Apr 27 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 314 PM CDT Tue Apr 27 2021

The biggest forecast challenge lies with the timing and extent of
thunderstorms this evening into Wednesday, as well extent of
severe potential tonight.

Strong surface pressure rises across western and north central
Nebraska this morning have driven stratus south across the area,
with a bore-type cloud pattern evident suggestive of the very
stable airmass in the low levels. This is supported in the LBF 12Z
sounding also with a strong temperature inversion noted above a
shallow mixed layer. Morning hand analysis shows the front well
south in west- central KS into eastern NE. The 19Z special upper
air sounding continues to show a capped atmosphere just above
1km.

Looking at the severe threat, challenges remain as to the effect the
very stable low-level atmosphere will pose to severe potential.
While there is sufficient deep layer shear, progged by models, for
rotating updrafts, these will likely be rooted above the surface.
While this certainly will support the threat for large hail, the
potential for damaging winds will likely be limited. Morning CAMs
suggest widespread thunderstorm activity developing in northeast CO
by mid afternoon associated with the best pressure falls and
deepening low progged to emerge in southeast CO. Models suggest the
deepening low will allow a retreat of the frontal position
northward, although the degree to which that happens is not certain
as morning deterministic model runs have trended toward a more
southward position of the front in central KS. CAM solutions have
very little development associated with the surface front itself,
and suggest most of the precip will be post-frontal in the initially
upslope region of the tri-state area and expanding northeastward
into southwest NE. As mentioned, shear will be favorable for
rotating updrafts but likely rooted above the surface suggesting
elevated supercells will be possible with the threat for large hail
especially west of highway 83 in southwest NE. ML CAPE will be
limited further east and north into the cooler, post-frontal airmass
and will likely limit severe potential significantly after 8-9 PM
CDT this evening. But - still enough large scale support for
widespread showers and embedded thunderstorms to continue through
the evening and overnight. QPF amounts could be beneficial,
especially in some of the strongest storms during the late afternoon
and evening. In fact with precipitable water values on the
morning sounding around the 80th percentile or so the more robust
updrafts could certainly drop some very heavy rain. Precip will be
sustained overnight associated with some elevated instability
near mid-level frontogenesis from southwest into central NE. This
area of fgen will weaken by midday Wed and will initiate a marked
decrease in precip coverage through the day Wed.

Temps Wed will be cooler due to increased cloud cover and precip
early in the day and below average for this time of year.

.LONG TERM...(Thursday through Tuesday)
Issued at 314 PM CDT Tue Apr 27 2021

A high wave number across the northern hemisphere remains through
the forecast period pointing to a continuance of the very
progressive upper pattern across the U.S. High latitude blocking
from Greenland across the Artic Circle into the northern Pacific
will wane briefly. As a result a fairly anomalous upper level
ridge builds into the Rockies and western High Plains through
weekend before being flattened by a series of weaker upper level
PV anomalies progress across southern Canada and the northern U.S.

In the period from Thursday into the first part of the weekend, a
dry period will ensue as the ridge builds and strong subsidence
takes up residence across the area. The building ridge will also
allow lee side trough develoment across the far northern High Plains
promoting a return to southerly low level flow and a warmup to
around 20 deg above average for this time of year by Friday and
Saturday. With Thursday being the transition day we should see temps
close to average for this time of year.

A quick moving upper PV anomaly in the now zonal upper flow will
move across the northern Plains Sunday. Zonal patterns prove
challenging to have confidence in timing of precip, as well as in
the return of moisture following a significant upper trough passage.
Ensemble clustering in the Sunday-Monday time frame is fairly evenly
split and although significant difference don't seem to exists in
cluster patterns, those previous issues remain in determining
rainfall outcomes. Most ensemble solutions favor a subtle trough
axis across the Rockies by Monday supporting upper level support to
generate precip through Monday, though deterministic solutions are
quite varied on this. Climatology of the pattern would suggest
some precip potential late Sunday into Monday but with light QPF
amounts. Temperatures in this period would favor near seasonal
averages with Highs in the 60s to around 70 and lows around 40,
though will be dependent on cloud cover associated with the precip
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 558 PM CDT Tue Apr 27 2021

Showers and embedded thunderstorms are expected to impact KLBF this
evening and overnight. Small hail, frequent lightning, and heavy
rainfall will be the main threats. Precipitation is expected to
remain south of KVTN with cloudy skies and lowering of ceilings
below 2000 feet being the main impacts. Skies gradually begin to
scatter out Wednesday morning and afternoon, with broken skies
remaining at KLBF through the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Kulik
Hazardous weather outlook, Apr 27, 2:55 PM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Tue Apr 27 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-282000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Tue Apr 27 2021 /155 PM MDT Tue Apr 27 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Showers and thunderstorms develop this afternoon through tonight.
A few storms may become strong or briefly severe, mainly between
4 pm and midnight CDT. The area of greatest concern is near and
south of Interstate 80. The primary hazards will be large hail,
dangerous lightning and locally heavy rainfall. Heavy rainfall
will also be possible across the western Sandhills.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Sunday night into Monday. The risk for
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 27, 9:56 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
956 PM CDT Tue Apr 27 2021

NEZ026-027-038-280400-
Loup NE-Custer NE-Blaine NE-
956 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHEASTERN
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 1100 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 12 miles northwest of Broken Bow, moving northeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sargent, Merna, Anselmo, Victoria Springs State Recreation Area,
Lillian, Milburn, Milburn Diversion Dam State Wildlife Management
Area, Round Valley, Walworth and Gates.

This includes the following highways...
 Highway 183 between mile markers 112 and 116.
 Highway 2 between mile markers 257 and 274.
 Highway 92 between mile markers 269 and 273.

LAT...LON 4140 9975 4155 9995 4182 9976 4163 9930
TIME...MOT...LOC 0256Z 223DEG 18KT 4152 9981

Kulik
Local storm report, Apr 27, 10:02 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             5 W MERNA               41.48N 99.86W
04/27/2021  E0.88 INCH       CUSTER             NE   PUBLIC

            NICKEL SIZED HAIL REPORTED WEST OF MERNA VIA FACEBOOK.

&&

ESNCLR
Special weather statement, Apr 27, 10:13 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
1013 PM CDT Tue Apr 27 2021

NEZ057>059-069-070-280415-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE-
1013 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...SOUTHERN KEITH...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN...EASTERN DEUEL AND WESTERN
HAYES COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

At 1012 PM CDT/912 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Venango to near Grant to 8
miles south of Madrid to 10 miles north of Wauneta to 6 miles
northwest of Palisade. Movement was north at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Ogallala, Grant, Wallace, Brule, Madrid, Venango, Elsie, Dickens,
Hamlet, Grainton, Brandon, Megeath and Wild Horse Spring.

This includes the following highways...
 Highway 61 between mile markers 54 and 86.
 Interstate 80 in Nebraska between mile markers 109 and 126.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4067 10152 4074 10178 4072 10205 4114 10206
      4116 10205 4106 10135 4077 10086 4035 10117
      4035 10120
TIME...MOT...LOC 0312Z 197DEG 21KT 4079 10202 4081 10176 4074 10150
4056 10131 4040 10121

Kulik
Special weather statement, Apr 27, 10:50 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
1050 PM CDT Tue Apr 27 2021

NEZ059-070-071-280430-
Frontier NE-Hayes NE-Lincoln NE-
1050 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER...SOUTH CENTRAL LINCOLN
AND EASTERN HAYES COUNTIES UNTIL 1130 PM CDT...

At 1049 PM CDT, Doppler radar was tracking strong thunderstorms
extending from near Hayes Center to near Indianola. Movement was
northeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Curtis, Hayes Center, Wellfleet, Moorefield, Stockville, Medicine
Creek Reservoir State Recreation Area, Maywood, Quick, Hansen
Memorial Reserve State Wildlife Management Area, Willow View
Campground, Freedom, Hayes Center State Wildlife Management Area,
Marengo, Orafino, Bluegill Haven Campground, Red Willow Reservoir
State Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 67.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4047 10108 4094 10073 4050 9998 4044 9999
      4043 10009 4035 10010 4035 10086
TIME...MOT...LOC 0349Z 226DEG 25KT 4055 10095 4020 10042

Snively
Special weather statement, Apr 27, 11:16 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
1116 PM CDT Tue Apr 27 2021

NEZ057>059-280430-
Perkins NE-Lincoln NE-Keith NE-
1116 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...EASTERN
KEITH AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 1130 PM CDT/1030 PM
MDT/...

At 1116 PM CDT/1016 PM MDT/, Doppler radar was tracking strong
thunderstorms extending from Roscoe to Dickens. Movement was
northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Ogallala, Sutherland, Paxton, Dickens, Sarben, Keystone, Sutherland
Reservoir State Recreation Area, Roscoe, Kingsley Dam, Nevens,
Broganville, Big Bald Hill and Somerset.

This includes the following highways...
 Highway 61 between mile markers 90 and 97.
 Interstate 80 in Nebraska between mile markers 129 and 161.
 Highway 83 between mile markers 68 and 72.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4138 10151 4096 10072 4071 10090 4115 10175
TIME...MOT...LOC 0416Z 235DEG 24KT 4112 10159 4073 10090

Snively
Special weather statement, Apr 27, 11:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1129 PM CDT Tue Apr 27 2021

NEZ038-059-071-280515-
Custer NE-Frontier NE-Lincoln NE-
1129 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER...LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dickens to near Curtis to 7 miles north of
Holbrook. Movement was northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
North Platte, Curtis, Brady, Eustis, Wallace, Maxwell, Wellfleet,
Moorefield, Stockville, Dickens, Lake Maloney State Recreation Area,
North Platte Airport, Keith, Cottonwood Canyon State Wildlife
Management Area, Hansen Memorial Reserve State Wildlife Management
Area, Jeffrey Canyon State Wildlife Management Area, Orafino, Vroman,
Somerset and Dancing Leaf Earth Lodge.

This includes the following highways...
 Highway 97 between mile markers 1 and 4.
 Interstate 80 in Nebraska between mile markers 170 and 207.
 Highway 83 between mile markers 51 and 93.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4066 10058 4083 10119 4128 10076 4109 10006
      4105 10000 4104 10002 4104 10023 4070 10022
      4070 9998 4044 9998 4044 10009 4036 10009
      4035 10012
TIME...MOT...LOC 0429Z 222DEG 30KT 4086 10104 4072 10052 4041 10006

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:56 PM CDTSpecial Weather StatementLBFChase64 min
Apr 27, 9:24 PM CDTSpecial Weather StatementLBFChase51 min
Apr 27, 9:56 PM CDTSpecial Weather StatementLBFCuster64 min
Apr 27, 10:13 PM CDTSpecial Weather StatementLBFHayes, Perkins62 min
Apr 27, 10:50 PM CDTSpecial Weather StatementLBFFrontier40 min
Apr 27, 11:16 PM CDTSpecial Weather StatementLBFKeith14 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.